IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

Free mobility and taste-homogeneity of jurisdiction structures

  • Matthias Dahm


We consider a population of agents distributed on the unit interval. Agents form jurisdictions in order to provide a public facility and share its costs equally. This creates an incentive to form large entities. Individuals also incur a transportation cost depending on their location and that of the facility which makes small jurisdictions advantageous. We consider a fairly general class of distributions of agents and generalize previous versions of this model by allowing for non-linear transportation costs. We show that, in general, jurisdictions are not necessarily homogeneous. However, they are if facilities are always intraterritory and transportation costs are superadditive. Superadditivity can be weakened to strictly increasing and strictly concave when agents are uniformly distributed. Keywords: Consecutiveness, stratification, local public goods, coalition formation, country formation. JEL Classification: C71 (Cooperative Games), D71 (Social Choice; Clubs; Committees; Associations), H73 (Interjurisdictional Differentials and Their Effects).

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer in its journal International Journal of Game Theory.

Volume (Year): 39 (2010)
Issue (Month): 1 (March)
Pages: 259-272

in new window

Handle: RePEc:spr:jogath:v:39:y:2010:i:1:p:259-272
Contact details of provider: Web page:

Order Information: Web:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Guillaume Haeringer, 2000. "Stable Coalition Structures with Fixed Decision Schme," UFAE and IAE Working Papers 471.00, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  2. Greenberg, J. & Weber, S., 1991. "Stable Coalition Structures with Unidimensional Set of Alternatives," Papers 9133, Tilburg - Center for Economic Research.
  3. Spolaore, Enrico & Alesina, Alberto, 2006. "Conflict, Defense Spending, and the Number of Nations," Scholarly Articles 4553016, Harvard University Department of Economics.
  4. Alberto Alesina & Reza Baqir & Caroline Hoxby, 2002. "Political Jurisdictions in Heterogeneous Communities," Harvard Institute of Economic Research Working Papers 1949, Harvard - Institute of Economic Research.
  5. Alesina, Alberto & Spolaore, Enrico, 1997. "On the Number and Size of Nations," The Quarterly Journal of Economics, MIT Press, vol. 112(4), pages 1027-56, November.
  6. Sanjeev Goyal & Klaas Staal, 2000. "The Political Economy of Regionalism," Econometric Society World Congress 2000 Contributed Papers 0287, Econometric Society.
  7. Dreze, Jacques & Le Breton, Michel & Weber, Shlomo, 2006. "Rawlsian Pricing of Access to Public Facilities: A Unidimensional Illustration," IDEI Working Papers 409, Institut d'Économie Industrielle (IDEI), Toulouse.
  8. Greenberg, Joseph & Weber, Shlomo, 1986. "Strong tiebout equilibrium under restricted preferences domain," Journal of Economic Theory, Elsevier, vol. 38(1), pages 101-117, February.
  9. Bogomolnaia, Anna & Jackson, Matthew O., 2002. "The Stability of Hedonic Coalition Structures," Games and Economic Behavior, Elsevier, vol. 38(2), pages 201-230, February.
  10. Charles M. Tiebout, 1956. "A Pure Theory of Local Expenditures," Journal of Political Economy, University of Chicago Press, vol. 64, pages 416.
  11. Michel Le Breton & Shlomo Weber, 2003. "The Art of Making Everybody Happy: How to Prevent a Secession," IMF Staff Papers, Palgrave Macmillan, vol. 50(3), pages 4.
  12. Le Breton, Michel & Weber, Shlomo, 2003. "The Art of Making Everybody Happy : How to Prevent a Secession," IDEI Working Papers 164, Institut d'Économie Industrielle (IDEI), Toulouse.
  13. repec:hrv:faseco:4553034 is not listed on IDEAS
  14. Ori Haimanko & Michel Breton & Shlomo Weber, 2007. "The stability threshold and two facets of polarization," Economic Theory, Springer, vol. 30(3), pages 415-430, March.
  15. Drèze, Jacques & Le Breton, Michel & Savvateev, Alexei & Weber, Shlomo, 2008. ""Almost" subsidy-free spatial pricing in a multi-dimensional setting," Journal of Economic Theory, Elsevier, vol. 143(1), pages 275-291, November.
  16. Haimanko, Ori & Le Breton, Michel & Weber, Shlomo, 2005. "Transfers in a polarized country: bridging the gap between efficiency and stability," Journal of Public Economics, Elsevier, vol. 89(7), pages 1277-1303, July.
  17. Greenberg Joseph & Weber Shlomo, 1993. "Stable Coalition Structures with a Unidimensional Set of Alternatives," Journal of Economic Theory, Elsevier, vol. 60(1), pages 62-82, June.
  18. Jehiel, Philippe & Scotchmer, Suzanne, 2001. "Constitutional Rules of Exclusion in Jurisdiction Formation," Review of Economic Studies, Wiley Blackwell, vol. 68(2), pages 393-413, April.
  19. Scotchmer, Suzanne, 2002. "Local public goods and clubs," Handbook of Public Economics, in: A. J. Auerbach & M. Feldstein (ed.), Handbook of Public Economics, edition 1, volume 4, chapter 29, pages 1997-2042 Elsevier.
  20. BOGOMOLNAIA, Anna & LE BRETON, Michel & SAVVATEEV, Alexei & WEBER, Shlomo, 2006. "Heterogeneity gap in stable jurisdiction structures," CORE Discussion Papers 2006036, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  21. Conley, John P. & Konishi, Hideo, 2002. "Migration-proof Tiebout equilibrium: existence and asymptotic efficiency," Journal of Public Economics, Elsevier, vol. 86(2), pages 243-262, November.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:spr:jogath:v:39:y:2010:i:1:p:259-272. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

or (Christopher F Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.